Reducing prednisolone

I had PMR mildly about 3-4 years ago but had been off steroids for about 18 months. I then had a flare of typical symptoms, although my blood tests were normal. Two days on prednisolone 15mg and my symptoms cleared. I had that for two weeks, then two weeks on 15mg and 10mg on alternate days. I was trying to reduce to 10mg daily at the end of the week, but my last two 10mg days I've had severe pain and stiffness on waking so I've taken an extra 2.5mg. I'll ring my GP today and ask if I can have 10 days or so on 12.5mg.

Does this sound reasonable?

8 Replies

  • Hello missrat

    I'm so sorry to hear that you are into a second bout of PMR after 18 months clear.

    It might have been wiser to have remained on the 15mg starting dose for another week or two before reducing by 2.5 at most to 12.5 rather than straight to 10. Sadly that reduction appears to have proved too large and has allowed the inflammation take hold again leading to a return of your "severe" pain. You would certainly be wise to increase back to at least 12.5 for at least a couple of weeks. I do hope that helps.

  • Missrat, I thought I had answered this before but can't find my reply, however, according to the current guidelines that is much too fast a reduction.

    A reduction of only 10% of the whole is now recommended i.e. from your starting dose of 15mg the first reduction should be 1.5mg and you need to wait on that dose until you are comfortable enough to consider another.

    Your doctor seems to be treating PMR as a short term condition. It isn't and it will take more time than he is allowing for to treat correctly.

    I'd go and see your doctor, take a copy of the guidelines with you if you can and say that you feel a slower reduction rate would be better for you.



  • I've spoken to her and will be reducing more slowly.

    Thank you for your support.

  • Hope you are feeling better very soon Missrat :) Have a good Bank Holiday.


  • Have had mine reduced to 10 from 15mg, and same happened, so taking 10 then 15 on alternate days. Also when on 15 head pounds at night, so it's one day pain, but that night blissful sleep, even thou on waking the pain is severe and takes 3-4hours to go.

    How does exercise affect the condition please?

  • The drop advised is generally 15 to 12.5; 15 to 10 is really too large a drop under any of the guidelines. If you are having severe headaches, then that's certainly an indicator that this is too extreme a drop, and I would speak to your doctor as headaches are one sign of GCA and as that can turn into an emergency and involve loss of sight, you'd want to be very sure your doctor feels the headaches are due to prednisone reduction and not potential GCA. If you are working with a GP and not a rheumatologist you may want to get a referral to a rheumatologist as the advice to drop from 15 to 10 is not the correct approach to treatment and could lead you to end up being on treatment longer than would otherwise be the case, due to flares.

  • Hello Maubry

    I'm sorry to hear that you received similar high reduction advice to missrat which has led to similar problems.

    Even though you are trying to improve matters by alternating 15/10 alternate days, I feel this might still be too steep a reduction from one day to the next. Even though the 2 day total equates to the same as if you were taking 12.5 a day, I feel this early on in your treatment your body needs to stabilise on one particular daily dose - in that way, as you reduce you will be able to see more clearly at which dose the inflammation is not being properly controlled, enabling you to return quickly to the previous dose at which you felt comfortable.

    Following this steep reduction from 15 to 10mg, some people have found that they have to return to the starting dose to really get control of the symptoms again, and then once symptoms improve find they get more success reducing by just 1mg to 14.

    As to "how exercise affects the condition", you need to give yourself lots of TLC at this stage to allow the steroids to do their job. If you overdo things on a 'good' day, PMR has the nasty habit of coming back to bite on the next.

    Another tip at whatever dose is not to reduce when you have a busy few days ahead, but to delay that reduction until you can relax whilst your body adjusts.

    Hope you feel better soon.

  • Didn't know headaches could be result of pred drop. Went down from 15 to 12.5 with no problems, after 2 weeks have just started on 10mg - so far so good, but a bit of a headache first thing.

You may also like...